What is the role of antiviral drug toxicity in the etiology of ocular complications of HIV infection?

Updated: Jun 12, 2019
  • Author: Robert A Copeland, Jr, MD; Chief Editor: Andrew A Dahl, MD, FACS  more...
  • Print
Answer

Answer

As many as 33% of HIV-infected patients on high-dose rifabutin experience intraocular inflammation, especially when an antifungal azole is used concurrently. Cidofovir causes uveitis in about 25-30% of patients and may lower intraocular pressure in as many as 10% of patients. While mild uveitis may be treatable with topical corticosteroids, severe uveitis and hypotony can cause permanent visual loss [19] ; therefore, medication should be discontinued.

High-dose didanosine has been associated with retinal pigment epithelial abnormalities. Intravenous ganciclovir and acyclovir have been associated with corneal epithelial inclusions, while atovaquone is associated with corneal subepithelial deposits. These adverse effects are dose related and resolve following discontinuation of the drug, with the exception of abnormal retinal pigment epithelial changes.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!